Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 414, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2008, 6:21 PM CDT for 4 counties in Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2008, 6:21 PM CDT (23:21 UTC)
- Expired
- Jul 19, 2008, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Hamilton County, IA, Humboldt County, IA, Webster County, IA, Wright County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:55 PM CDT | TSTM WND DMG | Webster City, IA | 10 TO 15 INCH TREE BRANCH DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 5:22 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 192321 SVRDMX IAC079-091-187-197-200000- /O.NEW.KDMX.SV.W.0414.080719T2321Z-080720T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 621 PM CDT SAT JUL 19 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN HAMILTON COUNTY IN CENTRAL IOWA... NORTHERN WEBSTER COUNTY IN CENTRAL IOWA... THIS INCLUDES THE CITY OF FORT DODGE... SOUTHEASTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA... SOUTHERN WRIGHT COUNTY IN NORTH CENTRAL IOWA... * UNTIL 700 PM CDT. * AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BADGER...OR 10 MILES NORTH OF FORT DODGE...AND MOVING SOUTHEAST AT 42 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BADGER...THOR AND FORT DODGE AIRPORT BY 625 PM CDT... VINCENT BY 635 PM CDT... DUNCOMBE BY 640 PM CDT... WOOLSTOCK BY 645 PM CDT... WEBSTER CITY AIRPORT BY 650 PM CDT... WEBSTER CITY BY 655 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 150 AND 152. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHERN IOWA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4262 9350 4228 9376 4255 9444 4280 9425 TIME...MOT...LOC 2321Z 296DEG 36KT 4265 9418 $$ SMALL
1 follow-up statement
000 WWUS53 KDMX 192331 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT SAT JUL 19 2008 IAC079-091-187-197-200000- /O.CON.KDMX.SV.W.0414.000000T0000Z-080720T0000Z/ WRIGHT IA-WEBSTER IA-HAMILTON IA-HUMBOLDT IA- 631 PM CDT SAT JUL 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN HUMBOLDT...WESTERN HAMILTON...NORTHERN WEBSTER AND SOUTHERN WRIGHT COUNTIES... AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VINCENT...OR 10 MILES NORTHEAST OF FORT DODGE...MOVING SOUTHEAST AT 46 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHWEST OF EAGLE GROVE BY 635 PM CDT... 8 MILES NORTHEAST OF DUNCOMBE BY 640 PM CDT... WOOLSTOCK AND 7 MILES NORTHEAST OF WEBSTER CITY AIRPORT BY 645 PM CDT... WEBSTER CITY BY 650 PM CDT... BLAIRSBURG AND 7 MILES NORTHEAST OF KAMRAR BY 655 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 150 AND 152. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 1000 PM. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4262 9350 4228 9376 4255 9444 4280 9425 TIME...MOT...LOC 2331Z 294DEG 40KT 4260 9402 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:24 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 19, 3:24 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT SAT JUL 19 2008 .SHORT TERM /TONIGHT/... MORNING STRATUS HAS BECOME MORE CELLULAR THIS AFTERNOON THOUGH SOME MVFR BKN CEILINGS REMAIN MAINLY OVER THE EASTERN HALF BECOMING MORE SCT TO THE WEST. A COUPLE OF BOUNDARIES IN THE VICINITY WITH ONE WARM FRONT MOVING INTO SW IA AND THROUGH CENTRAL NEBRASKA AND THE OTHER NEAR FSD AND NORTHEASTWARD INTO MINNESOTA. THE NORTHERN BOUNDARY WILL BE THE FOCUS FOR CONVECTION EARLY WITH BETTER UPPER LEVEL KINEMATICS NEARBY TO FIRE CURRENT STORMS. GOOD DEEP SHEAR NEAR 50 KTS IS FAVORABLE FOR SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. A FEW TORNADOES ARE POSSIBLE THOUGH THE LOW LEVEL SHEAR IS NOT AS STRONG. SOME DEVELOPMENT POSSIBLE FARTHER SOUTH WITH ADVANCING SOUTHERN BOUNDARY WITH THE SFC IS CURRENTLY UNCAPPED AND AWAITING A TRIGGER TO KICK IT OFF. TRIGGER WILL LIKELY ARRIVE IN THE FORM OF OUTFLOW FROM NORTHERN STORMS OR SHORTWAVE ENERGY FROM THE NORTHWEST. BEST POPS WILL BE BEFORE MIDNIGHT THEN SOME LESSER ACTIVITY LINGERING. .LONG TERM /SUNDAY THROUGH SATURDAY/... EVEN AS TONIGHTS CONVECTION DEPARTS EASTWARD...DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES WILL EXTEND A SFC-850 MB WARM FRONT EASTWARD ACROSS THE AREA TOMORROW...WHICH SHOULD PROVIDE FOCUS FOR ADDITIONAL STORM DEVELOPMENT. AN MCC WILL LIKELY DEVELOP OVER SD OR NORTHEASTERN NEBRASKA DURING THE EARLY MORNING HOURS AND RIDE DOWN THE SFC BDRY THRU CENTRAL/NORTHERN IA TOMORROW. DEPENDING ON CONVECTIVE TIMING THERE IS SOME SEVERE THREAT AS A SUBTLE 500 MB SHORTWAVE CROSSING THE AREA IN THE AFTERNOON/EVENING WILL PROVIDE ENHANCED SHEAR...AND INSTABILITY WILL BE HIGH SOUTH OF THE SFC BDRY. BEGINNING SUNDAY NIGHT SFC HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST EVEN AS THE AFOREMENTIONED LOW PRESSURE SYSTEM REGROUPS IN EASTERN COLORADO...WITH THE BATTLE BETWEEN THE WIND FIELDS OF THESE TWO SYSTEMS STALLING THE SFC FRONTAL BDRY NEAR SOUTHERN IA. GFS IS STRONG ENOUGH WITH THE HIGH TO PUSH THE BDRY SOUTH INTO NORTHERN MO...WHEREAS NAM AND ECMWF DONT QUITE GET IT THERE AND HANG IT UP OVER FAR SOUTHERN IA. NORTH OF THE BOUNDARY RAIN CHANCES WILL BE QUITE LOW FROM LATE MONDAY THRU WEDNESDAY MORNING...BUT ALONG AND SOUTH OF THE BOUNDARY CHANCES FOR RAIN AND STORMS WILL PERSIST. BY EARLY WEDNESDAY A DEEPER MID-LEVEL TROUGH WILL PROGRESS INTO THE ROCKIES...WITH SFC LOW PRESSURE DEVELOPING ALONG THE LENGTH OF THE HIGH PLAINS AND PUSHING THE SFC HIGH EASTWARD INTO THE GREAT LAKES. THIS WILL BEGIN TO TURN OUR SFC FLOW TO SE AND THE OLD BDRY WILL BEGIN TO PIVOT NORTHWARD OVER NE AND SD...CONFINING RAIN CHANCES TO SOUTHWESTERN PORTIONS OF OUR CWA. THERE IS SOME DISAGREEMENT BTWN GFS AND ECMWF AS TO EVOLUTION OF THE RESULTING SFC LOW/S AND PRECIP FIELDS...HOWEVER THEY HAVE CONSISTENTLY BEEN PEGGING WED NIGHT/THURS AS THE MOST LIKELY TIMES FOR THESE FEATURES TO PASS THROUGH OUR AREA. HAVE THUS UPPED POPS TO CHANCE FOR THESE PERIODS...AND IF THE SCENARIO HOLDS THEY WILL NEED TO BE RAISED FURTHER IN THE FUTURE. && .AVIATION...19/18Z MVFR CEILINGS STILL LINGERING OVER PORTIONS OF CENTRAL IOWA EARLY THIS AFTERNOON THOUGH SCATTERING AND LIFTING HAS COMMENCED. EXPECT MOST LOCATIONS TO RISE TO VFR BY 20Z. THUNDERSTORMS ARE EXPECTED TO INITIATE TO THE WEST OF THE REGION THEN MOVE INTO NORTH CENTRAL IOWA LATER THIS AFTERNOON AND INTO THE EVENING HOURS. ANOTHER ROUND OF FOG AND POSSIBLE STRATUS DEVELOPMENT LOOMS TONIGHT MAINLY NORTH OF HIGHWAY 30. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR NORTHWESTERN IOWA INCLUDING EMMET...PALO ALTO...KOSSUTH...AND WINNEBAGO COUNTIES UNTIL 10 PM CDT. && LONG TERM...LEE SHORT TERM/AVIATION...DONAVON
Hazardous weather outlook, Jul 19, 4:06 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 406 PM CDT SAT JUL 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-202115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 406 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND ACROSS NORTH CENTRAL IOWA LATE THIS AFTERNOON AND THROUGH THE EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AGAIN...LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO DETERMINE FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE THROUGH MIDNIGHT TONIGHT. IAZ070>075-081>086-092>097-202115- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 406 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SEVERE STORM POSSIBLE. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER AND CHARITON RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT...AND AGAIN MONDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY AND AGAIN LATE MONDAY.
In the hours before
Local storm report, Jul 19, 5:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 2 NE WHITTEMORE 43.08N 94.40W
07/19/2008 M60 MPH KOSSUTH IA MESONET
MEASURED AT THE ALGONA RWIS ON US18
&&
RDONAVONLocal storm report, Jul 19, 6:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST LU VERNE 42.92N 94.08W
07/19/2008 M58 MPH KOSSUTH IA MESONET
MEASURED AT KCCI SCHOOLNET SITE
&&
RDONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 44 min |
| Jul 19, 5:59 PM CDT | Areal Flood Advisory | DMX | Hancock, Humboldt, Kossuth, Winnebago, Wright | 75 min |
| Jul 19, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 42 min |
| Jul 19, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Hancock, Wright | 46 min |
| Jul 19, 6:49 PM CDT | Tornado Warning | DMX | Hamilton | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.